Q. I have been taking Coumadin (warfarin) for years, however, my doctor recently recommended that I switch to Xarelto or Eliquis. I am looking for more information on Eliquis to evaluate the pros and cons. Your help will be greatly appreciated.

A. We have consulted a cardiologist at the Cleveland Clinic who deals with atrial fibrillation (AFib) on a regular basis. He is cautious about the new medications because he says it is hard to assess their effectiveness in any given patient.

Unlike with warfarin, there is no easy blood test to tell when you have achieved the optimal blood thinning effect. He also pointed out that it is hard to reverse the anticoagulant effect. There is no “antidote” to an overdose that might lead to hemorrhage.

Many patients may do quite well on Eliquis, but we would hope that a knowledgeable cardiologist would be involved in such a decision and provide adequate oversight. The drug should never be stopped suddenly.

ELIQUIS (APIXABAN) SIDE EFFECTS & INTERACTIONS: 

  • The most serious complication is bleeding. Patients can bruise or bleed more easily when on this drug. Notify your doctor promptly if this occurs. Dark or tarry stools would be a possible warning sign of digestive tract bleeding. If you throw up and detect blood or anything that looks vaguely like coffee grounds, that would be a sign that there might be bleeding in the stomach.
  • Let your doctor know if your gums bleed after brushing or flossing your teeth or if you experience nosebleeds or pink, red or brown urine. A bad headache or a feeling of dizziness should also be discussed immediately as these could be signs of bleeding in the brain.
  • Swelling of the joints or joint pain could signal bleeding in that area. Report such a side effect promptly to the prescriber
  • Skin Rash could signal a serious allergic reaction. Report such a symptom immediately. Swelling of tongue or face or trouble breathing also requires emergency treatment.

INTERACTIONS WITH OTHER DRUGS:

Do not take any other drugs without checking first with your prescriber.

  • Aspirin (may increase the risk of bleeding while taking Eliquis)
  • NSAIDs (all anti-inflammatory drugs including ibuprofen, naproxen, diclofenac, etc) could increase the risk of bleeding)
  • Other anticoagulants such as clopidogrel or warfarin may increase bleeding risk when combined with Eliquis
  • Antiseizure drugs such as carbamazepine and phenytoin may reduce the effective of Eliquis. St. John’s wort may also have this effect.
  • Antifungal medications (ketoconazole and itraconazole) may increase the risk of toxicity and bleeding. Dosage modifications are essential.
  • Antibiotics such as clarithromycin may also increase the risk of side effects associated with Eliquis.

Bottom line: be vigilant for signs of bleeding and always check about drug interactions before adding an herb, an OTC drug or another prescription medication to Eliquis.

Join Over 140,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Dan
    Southern California
    Reply

    I had an cryoablation procedure three months ago. I started taking Eloquis two weeks before the procedure. Imedimately I noticed a lack of energy, diziness and some upset stomach. One month after starting the Eloquis and two weeks after my procedure I had a two and a half week bought of sever stomach problems.

    I could not eat much and lost ten pounds. After that went away I continue to have stomach pain daily and episodes of burping. The stomach pain is most sever first thing in the morning and then again late in the day.

    It is aweful. My Cardiologist told me that at about six months I can get off of the Eloquis and I am very anxious for that step in the process.

  2. Brian
    rm14 1qe
    Reply

    I am relieved to know that I am not alone in suffering from most of the side affects mentioned by others. I was put on to this medication without any consultation following a short hospital stay in Dec 16, having used warfarin successfully for over 10 years (if it works don’t fix it) What is of serious concern to me is how to safely stop using this flawed medication
    , I guess it is up to the Cardiac consultant to advise.

  3. Ed
    Schenectady ,N.Y.
    Reply

    i just started taking this drug about 3 weeks ago after being changed from warfarin,It makes me feel terrible.I’m extremely tired all the time, feeling lightheaded,nauseus and stomach cramps and stomach bloat.Never had bad side affects with any other med like im having with this

  4. Julie
    Australia
    Reply

    I started taking 5mg twice daily of Apixaban in May 2016 after suffering a stroke which was said to have been caused by Atrial Fibrillation and I take 75mg twice daily of Metoprolol for this condition. I had one cardioversion but it only worked for 24hrs. An Ablation was not suitable for me and I now have a PaceMaker which I had blamed for my depression, lack of enthusiasm, continual tiredness, aching limbs, shortness of breath and now excessive body heat -almost like hot flushes. My GP put me on an Antidepressant which has certainly helped and I don’t have untold sadness and continual crying times anymore but the other symptoms are still there! After reading other comments I realise it is not the PaceMaker but the Apixaban reeking havoc with my equilibrium but what can I do. My Eurologist and Cardiologist say Apixaban and Metoprolol are the best drugs on the market for my condition.
    I am continually aware I may have another stroke and may not be as lucky next time with my recovery so I will continue to take the Apixaban, like it or not but at least I now know what is causing my other symptoms.
    Julie

  5. Dwina
    Sunderland UK
    Reply

    I’ve been on apixaban since early December, since finally diagnosed with atrial fibrillation.
    I’m also classed as at a high stroke risk becausecof high cholesterol and years of uncontrolled hypertension, and family history.
    I’m constantly exhausted, have severe headaches and tinnitus, very constipated, bad joint and muscle pain, and feel very depressed.
    I too was in the caring profession, for over 40 years.
    I now feel very anxious, particularly as there is no antidote to this drug.
    Its good to read other’s experiences, as I sometimes think my GP thinks its all in my mind!

  6. Don
    FL
    Reply

    So many of the negative side effects of Eliquis are coming out after the short years it has been in use. Coming off Eliquis may cause a stroke, so be very careful to evaluate the pros and cons of going onto this drug at all. If it is just to lower the chance of a clotting event, and is not absolutely needed, then consider sticking with natural blood thinners…. Your quality of life is also worth something.

  7. lee
    indiana
    Reply

    I have been on Eloquis since October. I have to take a nap in the afternoon and usually wake up with a headache and ringing in my ears. I take 5 mg. twice a day.

  8. Bunty
    Newcastle upon tyne
    Reply

    Hi, this is my third post on this fantastic site, knowing there are people like me who are struggling with this medication. I had 2 partial lobe strokes in May 2016. I’m 52 years old and a staff nurse had a very full life and a job I adored.

    Since Apixiban came into my life, I’ve gradually declined into a very anxious tired person severe joint pain, hair loss and terrible mood chronic fatigue, had to leave my job and get new nursing position. I have given my life to nursing and caring but know can’t get myself sorted wish I could get in touch with the lady who posted a comment from Scotland.

    I know how you feel!!! Asked if I can go on Warfarin, told no as it is a drug of the past. What does the future hold as all these side effects we have are not listed on leaflet inside medication box. Good luck to you all x

    • kelly
      newcastle
      Reply

      Hi
      I have been on Apixaban for 10 weeks now while I have an Ablation,hope to come off it in the next 6 weeks after my 12 week post procedure check.
      I to have no energy,dizziness,tiredness and headache. I cannot wait to get off this drug as I am sure it is this that is causing these symptoms. I did not have a stroke risk so hopefully just need to take for a few more weeks. I am 5 weeks post Ablation thought it was the procedure giving me these symptoms but reading various forums I am convinced it is the Apixaban.

      • polly
        Durham
        Reply

        Hi Kelly
        I too have had an Ablation and having exactly the same symptoms. Convinced it is the Apixaban but Drs seem to dismiss this -just send you for bloods etc.Never felt like this before taking Apixaban.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.